[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.90.95. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 1987

Glucan-Induced Keratoderma in Acquired Immunodeficiency Syndrome

Author Affiliations

From the Departments of Dermatology (Drs Duvic, Reisman, Finley, and Rapini) and Internal Medicine (Dr Duvic), the University of Texas Medical School at Houston; the University of Texas Cancer Center, M. D. Anderson Cancer and Tumor Institute and the Institute for Immunologic Disorders, Houston (Drs Duvic and Mansell); and the Department of Physiology, Tulane Medical School, New Orleans (Dr DiLuzio). Dr Reisman is now with the Permanente Medical Group, Redwood City, Calif.

Arch Dermatol. 1987;123(6):751-756. doi:10.1001/archderm.1987.01660300073015
Abstract

• Six of 20 patients with acquired immunodeficiency syndrome (AIDS) or AIDS-related complex receiving intravenous infusions of soluble glucan (β-1-3 polyglucose) developed a keratoderma of the palms and soles. The eruption began during the first two weeks of therapy and resolved two to four weeks after its discontinuation. The eruption was different in appearance from our previously reported keratoderma blennorrhagica in AIDS-associated psoriasis. None of the other 735 patients with AIDS or AIDS-related complex not treated with soluble glucan developed a similar keratoderma. The correlation between receiving glucan and the hyperkeratosis is highly significant. Since glucan is a naturally occurring component of the cell walls of yeast, fungus, and some bacterial organisms, recognition of its ability to induce such a striking reaction pattern may be of general significance and interest, although the reaction itself may be limited to patients with AIDS.

(Arch Dermatol 1987;123:751-756)

×